Alert archive / Minnesota / Beach Hazards Statements in 2015

Beach Hazards Statement 9, NWS Duluth, MN

October 2, 2015Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Oct 2, 2015, 5:56 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2015, 5:56 AM CDT (10:56 UTC)
Expired
Oct 2, 2015, 7:00 PM CDT
In force
13 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2015-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2015-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WHUS43 KDLH 021056
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
556 AM CDT FRI OCT 2 2015

MNZ037-WIZ001-030000-
/O.NEW.KDLH.BH.S.0009.151002T1056Z-151003T0000Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
556 AM CDT FRI OCT 2 2015

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR RIP CURRENTS...WHICH IS IN EFFECT THROUGH THIS
EVENING.

* LOCATION...THE BEACHES OF DULUTH AND SUPERIOR.

* DANGEROUS SWIMMING CONDITIONS...ARE EXPECTED ALONG THE LAKE
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP
  CURRENTS. 

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH
  AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER
  QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Oct 2, 3:07 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Oct 2, 3:07 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
307 AM CDT FRI OCT 2 2015

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 307 AM CDT FRI OCT 2 2015

THE CENTER OF AN AREA OF HIGH PRESSURE WILL CONTINUE TO HOVER
NEAR JAMES BAY AND WESTERN QUEBEC THROUGH SATURDAY. THE HIGH
PRESSURE WILL KEEP PROVIDING THE NORTHLAND WITH COOL EASTERLY
FLOW. THE HIGH PRESSURE WILL PROMOTE CLEAR SKIES AND LIGHT WINDS
AT NIGHT. DURING THE DAY THOUGH...STRONGER FLOW WILL DEVELOP OVER
WESTERN LAKE SUPERIOR...WHICH WILL TRANSLATE TO BREEZY CONDITIONS
OVER THE NORTHLAND...ESPECIALLY NEAR THE LAKE SHORE. FOR BOTH
TODAY AND TONIGHT...AREAS NEAR LAKE SUPERIOR COULD GET WIND GUSTS
UP TO 25 MPH. MORE MOIST LOW LEVEL FLOW FROM LAKE SUPERIOR COULD
RESULT IN SOME LOW CLOUD COVER NEAR THE TWIN PORTS AND OVER THE
NORTHERN FORECAST AERA...NOT ONLY THIS MORNING...BUT ALSO LATER
TONIGHT INTO SATURDAY. TODAY...HIGHS SHOULD RANGE FROM THE MIDDLE
50S NEAR THE NORTH SHORE TO THE UPPER 50S TO NEAR 60 DEGREES WELL
INLAND. SATURDAY LOOKS JUST A TAD COOLER.

THERE WILL BE THE THREAT OF FROST AGAIN TONIGHT. OVERNIGHT LOWS
WILL LIKELY DROP TO THE MIDDLE TO LOWER 30S OVER MUCH OF THE
NORTHLAND. THE FLOW FROM LAKE SUPERIOR WILL KEEP AREAS CLOSER TO
THE LAKE WARMER IN THE UPPER 30S TO LOW 40S.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 307 AM CDT FRI OCT 2 2015

AN UPPER LEVEL RIDGE REMAINS OVER THE REGION SATURDAY NIGHT WHILE
THE SFC RIDGE PERSISTS. THE UPPER RIDGE FLATTENS FOR SUNDAY AND
SUNDAY NIGHT ALLOWING FOR A SW FLOW ALOFT...WHILE THE SFC RIDGE
PREVAILS. ON MONDAY...THE UPPER FLOW BECOMES WESTERLY WITH A TROF
MOVING INTO THE DAKOTAS. THE GFS/GEM ARE IN RELATIVE AGREEMENT
WHILE THE ECMWF HAS A POTENT VORT MAX MOVING THROUGH SOUTH CENTRAL
CANADA. THIS ECMWF SOLUTION FEATURES MORE MOISTURE AS WELL AS QPF
THAT DROPS SOUTH OF THE INTERNATIONAL BORDER. LEANED TOWARD A
CONSENSUS APPROACH THAT DOWNPLAYS THE ECMWF AND HAVE NO RAIN FOR
MONDAY. MONDAY NIGHT FINDS THE UPPER TROF MOVING THROUGH NORTHERN
MN WITH A WEAK FRONTAL BOUNDARY MOVING THROUGH MN. BEST FORCING
WILL BE NEAR THE BORDER AND HAVE SOME POPS TO ACCOUNT FOR THIS
TREND. ON TUESDAY THE UPPER TROF AND SFC BOUNDARY DEPART AND
LINGERED SOME POPS TO ACCOUNT FOR THEIR PASSAGE. MODEL DIFFERENCES
BEGIN TUESDAY NIGHT WITH THE DEVELOPMENT OF A SFC LOW IN THE
CENTRAL PLAINS AND ITS AFFECT ON THE FORECAST AREA. THE GFS/ECMWF
HAVE BACKED OFF ON THE RAIN FAVORING A SFC HIGH...WHILE THE GEM
BRINGS RAIN ALONG A FRONT OVER SOUTHERN MN INTO NE WI. LOWERED
POPS A BIT FOR A BLENDED APPROACH OVER THE SOUTHERN PORTION OF THE
AREA. THE MODEL DIFFERENCES REMAIN QUITE LARGE WEDNESDAY THROUGH
THURSDAY AND MAINTAINED THE BLEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1257 AM CDT FRI OCT 2 2015

VFR CONDITIONS EXPECTED AT ALL TERMINALS THROUGH THE FORECAST
PERIOD. HIGH PRESSURE WILL BUILD OVER ONTARIO THROUGH THE
FORECAST...WHILE IT NUDGES SOUTHWESTWARDS INTO MN/WI. AT THE SAME
TIME A SHORTWAVE WILL RETROGRADE FROM WESTERN WI TO NORTHWEST MN.
THE LIFT FROM THE SHORTWAVE COMBINED WITH THE EASTERLY FLOW OFF
THE LAKE WILL BE ENOUGH TO BRING SOME CLOUDINESS TO KDLH AND KHIB.
THIS IS PER THE LATEST NAM BUFR SOUNDINGS. STILL NOT OUT OF THE
QUESTION THAT MVFR CIGS WILL BE PRESENT FROM TIME TO TIME...BUT
HELD OFF IN MENTIONING AS CHANCES LOOK LOW WITH THE HIGH BUILDING
NORTH OF THE AREA. GUSTY WINDS WILL DEVELOP AT ALL TERMINALS
EXCEPT FOR KINL LATE FRIDAY MORNING AND CONTINUING THROUGH THE
AFTERNOON. THIS IS DUE TO DAY TIME HEATING ALONG WITH A TIGHTENING
PRESSURE GRADIENT. AFTER 00Z TO 03Z GUSTS WILL SUBSIDE AT ALL
TERMINALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  55  39  54  38 /   0   0   0   0
INL  59  33  58  34 /   0   0   0   0
BRD  60  38  59  38 /   0   0   0   0
HYR  61  34  59  33 /   0   0   0   0
ASX  59  34  57  36 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...FROST ADVISORY UNTIL 8 AM CDT THIS MORNING FOR WIZ001>004-
     006>009.

MN...FROST ADVISORY UNTIL 8 AM CDT THIS MORNING FOR MNZ010>012-
     018>021-025-026-033>038.

LS...SMALL CRAFT ADVISORY UNTIL 4 PM CDT SATURDAY FOR LSZ121-140>148.

&&

SHORT TERM...GROCHOCINSKI
LONG TERM...GSF
AVIATION...WL
Hazardous weather outlook, Oct 2, 3:11 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
311 AM CDT FRI OCT 2 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-030815-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
311 AM CDT FRI OCT 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MUCH OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN...FOR AREAS
INLAND OF LAKE SUPERIOR...WILL DROP TO THE UPPER 20S AND LOWER 30S
THIS MORNING. A FROST ADVISORY IS IN EFFECT FOR THE REGION THROUGH
8 AM.

COLD TEMPERATURES ARE EXPECTED AGAIN TONIGHT...WITH MUCH OF
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN DROPPING TO THE LOWER
TO MIDDLE 30S. FROST IS POSSIBLE OVER MUCH OF THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES ARE FORECAST TO DROP TO THE MIDDLE 30S OVER MUCH OF
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN SATURDAY NIGHT. FROST
IS POSSIBLE IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-030815-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
311 AM CDT FRI OCT 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE INCREASING NORTHEAST FLOW ACROSS WESTERN LAKE
SUPERIOR TODAY. THE WINDS AND RESULTING WAVES WILL RESULT IN
HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH AT LEAST
SATURDAY...AND POSSIBLY INTO SATURDAY NIGHT. A SMALL CRAFT
ADVISORY IS IN EFFECT THROUGH SATURDAY AFTERNOON. PLEASE READ THE
LATEST MARINE WEATHER MESSAGE FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STRONG AND GUSTY NORTHEAST FLOW OVER WESTERN LAKE
SUPERIOR...AND THE RESULTING WAVES...WILL CONTINUE TO RESULT IN
HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH AT LEAST SATURDAY
AFTERNOON...AND POSSIBLY INTO SATURDAY NIGHT. A SMALL CRAFT
ADVISORY IS IN EFFECT THROUGH SATURDAY AFTERNOON. PLEASE READ THE
LATEST MARINE WEATHER MESSAGE FOR MORE INFORMATION.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 3:17 PM CDTFrost AdvisoryDLHAshland, Bayfield, Burnett, Douglas, Iron, Price and 2 more17 hr

Nearby

Beach Hazards Statements in Minnesota, 2015Beach Hazards Statements in Wisconsin, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.